Alert archive / Virginia / Special Weather Statements in 2019

Special Weather Statement, NWS Blacksburg, VA

July 22, 2019Smyth County, Virginia; Ashe County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Jul 22, 2019, 2:21 AM EDT for Smyth County, Virginia; Ashe County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2019, 2:21 AM EDT (06:21 UTC)
Expired
Jul 22, 2019, 3:15 AM EDT
In force
54 min
Issued by
NWS Blacksburg, VA

Counties Ashe County, NC, Smyth County, VA

The radar

The Roanoke radar (KFCX), 134 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 6.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2019-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2019-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
463 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

090 
WWUS81 KRNK 220621
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
221 AM EDT Mon Jul 22 2019

NCZ001-018-VAZ009-015-220715-
Ashe-Watauga-Grayson-Smyth-
221 AM EDT Mon Jul 22 2019

...THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT PORTIONS OF SMYTH 
AND GRAYSON COUNTIES OF VIRGINIA AND ASHE AND WATAUGA COUNTIES OF 
NORTH CAROLINA....

Until 315 AM EDT. 

At 217 AM EDT, thunderstorms extended from near Chilhowie to near 
Trout. Movement was east at 15 mph.

Winds in excess of 40 mph along with very heavy rainfall and 
possibly some localized flooding are possible with these storms.

Locations impacted include...
Marion...
Chilhowie...
Jefferson...
West Jefferson...
and Lansing.

Do not drive your vehicle through flooded roadways.

LAT...LON 3630 8191 3635 8184 3636 8180 3634 8171
      3641 8174 3647 8170 3653 8171 3659 8168
      3663 8160 3683 8174 3696 8141 3657 8128
      3657 8132 3655 8135 3637 8125 3637 8136
      3629 8137 3625 8190
TIME...MOT...LOC 0617Z 259DEG 14KT 3672 8181 3637 8168 

$$

MBS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 21, 8:04 PM EDT, 6 hours 17 minutes earlier.

Area forecast discussion, Jul 21, 8:04 PM EDT, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
804 PM EDT Sun Jul 21 2019

.SYNOPSIS...
High pressure across the region will gradually weaken and pass
offshore tonight. This is in advance of a strong cold front
that should approach from the northwest Monday before crossing
the area Monday night into early Tuesday. High pressure
following the front will bring much cooler and drier weather by
the middle of next week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 753 PM EDT Sunday...Due to net effect of rain-cooled air
across the northern roughly half of the forecast area and
cooling temperatures, I've made several changes to the existing
forecast.

First was to cancel the existing Excessive Heat Warnings and
Heat Advisories prior to their 11 PM expiration. Other than
Southside into Rockingham and Caswell Counties, heavy rains from
earlier strong/severe storms have really cooled temperatures
north of the Roanoke River. Even in those areas which have been
spared from convection today, heat indices have already reached
their maximum and have started to cool off. While still a warm
and muggy night, the odds of very warm lows (upper 70s or
greater lows, as a proxy for little relief from heat) isn't
likely. Heat indices on Monday should fall below Advisory
thresholds, and after collaboration, made the decision to cancel
existing heat-related products.

Also re-shaped PoPs/Wx, focusing the greatest thunderstorm
chances mainly near/south and west of I-77. This area's been
largely undisturbed in terms of convection, with SPC's
mesoanalysis reflecting this by indicating no convective
inhibition and CAPEs of 2000-3000 J/kg; accordingly, this is
where the best chance of surface-based thunderstorms should be
possible over the next hour to two. This area mostly bounded
from the southern Blue Ridge/northern NC mountains into the
Mountain Empire region. Instability in the area along and north
of Route 460 has been heavily worked-over and suspect any
additional convective development in that area has ended.
Through midnight, there should be something of a lull in
shower/storm coverage but may begin to see patches of fog
develop especially for areas which received rain. While winds
are light to calm now, supporting some potential development
with some/"enough" breaks in clouds, confidence in how long fog
lasts is lower as winds should pick up enough overnight pre-
frontal. Will have to monitor latest guidance regarding
timing/magnitude of PoPs in the west again for overnight -
likely to be seeing a weakened MCS complex now observed over
IL/IN into western OH which should move across KY and into WV
late this evening.

Did lower/match current temps/dewpoints to observations and
blended in with expected near-term trends. Still expecting
another very warm and muggy night, with the only nuanced
difference to last night being slightly cooler lows and a bit
more cloud cover.

Previous discussion from 230 PM Sunday follows...

Band of deep slow moving convection that fired along a weak
wave aloft combined with an axis of moisture convergence and
high CAPE values due to heating continues to edge slowly north
of the Highway 460 corridor. Latest HREF which has been best
with this scenario lifts this band northeast while weakening by
early this evening leaving only isolated storms in its wake.
Will then likely see a lull after sunset if not sooner as weak
subsidence returns well in advance of the upstream pre-frontal
convection. Thus trimming back on pops this evening before
perhaps seeing more showers work into the far west after
midnight, but this remains iffy. Otherwise despite some cooling
from storms in the east, plan to keep going headlines in place
into this evening with muggy lows mainly in the upper 60s to mid
70s.

Cold front approaches on Monday with increasing southwest flow
ahead of the boundary aiding deeper moisture convergence espcly
mountains in the afternoon. However models have again slowed up
the arrival of the pre-frontal trough showers with these
attempting to jump into the piedmont lee trof later in the day.
Progged instability not terribly impressive given some cooling
aloft and surface temps less than the last few days. Still
appears enough coverage to warrant high pops out to the Blue
Ridge with some pulse nature severe potential at this point.
Therefore will stay close to the latest HREF with bands of
convection heading off the mountains in the afternoon. Will
still be hot in the east but overall below advisory criteria so
not expecting any added headlines at this point. Otherwise range
of highs from the 70s/low 80s west to 90-95 east espcly if
showers are slower despite less downsloping.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 130 PM EDT Sunday...

A cold front will approach the area on Monday. The question moving
forward for Monday night, does prefrontal convection clear out the
majority of the instabilities during the day? Latest models think
so, but keeps the heavy rain with the frontal passage overnight. It
is believed the stronger/severe storms will be during the
afternoon/evening along a lee trough over the piedmont where better
jet dynamics are east of the Blue Ridge. Rain of a half to one inch
will accompany the frontal passage Monday night. With the front
tracking north to south and an upper level ridge off the east coast,
showers will move slowly over the region, so local higher amounts of
rain is possible. The front will clear the Blue Ridge by noon
Tuesday, then east of the Piedmont by the end of the afternoon. High
pressure will bring cooler and drier weather into the region Tuesday
night into Wednesday.

There may be a sharp temperature gradient over the area Monday night
as the front moves across the region. Temperatures behind the front
will be in the upper 50s to lower 60s while ahead of it, upper 60s
to lower 70s. Cold air advection, rain and clouds will produce
cooler than normal temperatures Tuesday with highs in the 70s across
the area. There will also be a noticable drop in humidity as dew
points dip into the 50s as the front passes to the east. Tuesday
night will feature temperatures in the 50s across the mountains to
lower 60s in the piedmont. Temperatures Wednesday will range from
the 70s west of the Blue Ridge to the lower 80s east.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 150 PM EDT Sunday...

Surface high pressure will build into and northeast of the region
should lead to mainly dry as well as much more comfortable
conditions through much of the period. However moisture may slowly
return into far southwest sections over the weekend. Thus will
include some isolated pops along portions of the southwest mountains
given heating/orographics but iffy since still looks quite dry
aloft. Otherwise plan to leave out pops with mainly sunny days and
clear overnights for most of the area at least into late week. Highs
mostly 70s mountains to low/mid 80s east given rather cool 850 mb
temperatures for late July. Temperatures will moderate warmer each
day by a few degrees going into the weekend. Lows quite pleasant
with 50s west, including perhaps a few 40s valleys Thursday/Friday
pending fog, and mostly 60s east of the Blue Ridge.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 804 PM EDT Sunday...

Mostly VFR expected through 12z, with ongoing thunderstorms
near Bluefield and Lewisburg ending in the next couple hours.
May see areas of sub-VFR mist/fog develop at Lewisburg,
Blacksburg and potentially at Lynchburg as well as winds will be
light enough and ground wet enough to support development.
Confidence on how low visbys get and how long fog lasts is low;
with southwest winds expected to pick up in the wee hours of the
morning, any fog may be short- lived than in a typical
radiational fog scenario. May also see some MVFR type stratus at
Bluefield.

Main trend for Monday is for numerous showers and thunderstorms
to overspread ahead of a cold front, and impact most of the RNK
TAFs through the period. Showers/isolated thunder may begin
early at Bluefield, perhaps as soon as early-mid morning,
stemming from weakened remnants of thunderstorm complex
presently working its way through the Ohio Valley. Storms are
expected to increase in number and intensity as they build
toward the I-81 corridor and then progress eastward into the
foothills and Piedmont into the late afternoon-early evening.
Showed present timing estimate in the TAFs using 6SM SHRA VCTS;
thunderstorms should be numerous enough for VCTS mention into
the latter half of the TAF period. Any thunderstorm capable of
brief sub-VFR visby from torrential rains, frequent lightning
and gusty outflow capable of localized turbulence. Winds
otherwise mainly south to southwest 6-8 kts.

Forecast confidence is overall moderate on aviation elements and
thunderstorm timing Monday; low to moderate on fog
development/duration tonight.

.Extended Aviation Discussion...

Showers and storms may linger Tuesday morning mountains and
along/east of the Blue Ridge into the afternoon as the front
pushes its way south and east into the Carolinas by Tuesday
evening. Models remain consistent in pushing the boundary to the
southeast of the area Tuesday night with drier weather including
widespread VFR returning for both Wednesday and Thursday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...AL/JH/PM
SHORT TERM...RCS
LONG TERM...JH/RCS
AVIATION...AL/JH
Hazardous weather outlook, Jul 21, 9:59 PM EDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
959 PM EDT Sun Jul 21 2019

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-230200-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
959 PM EDT Sun Jul 21 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to isolated severe thunderstorms will be possible Monday
afternoon and evening. Damaging winds will be the primary threat.
Locally heavy rainfall could lead to isolated flooding later Monday
into Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 21, 10:34 PM EDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1034 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND DMG     3 SW LYNCHBURG CITY     37.38N 79.19W
07/21/2019                   CITY OF LYNCHBURG  VA   PUBLIC

            SEVERAL LARGE TREES DOWN.

0221 PM     TSTM WND DMG     2 SW LYNCHBURG CITY     37.39N 79.17W
07/21/2019                   CITY OF LYNCHBURG  VA   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
            SW LYNCHBURG CITY. CORRECTS TIME OF PREVIOUS
            TSTM WND DMG REPORT FROM 2 SW LYNCHBURG
            CITY. LARGE TREE DOWN ACROSS A POWER LINE
            AND CHAIN LINK FENCE AT A PRIVATE RESIDENCE
            IN THE 3900 BLOCK OF FORT AVENUE. POWER LINE
            DOWN AND FENCE DESTROYED.

0230 PM     TSTM WND DMG     BEDFORD                 37.34N 79.52W
07/21/2019                   BEDFORD            VA   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            BEDFORD. CORRECTS TIME OF PREVIOUS TSTM WND
            DMG REPORT FROM BEDFORD. LOTS OF DECENT SIZE
            TREES, POLES AND SIGNS DOWN IN BEDFORD NEAR
            WALMART. TREES ARE SAPLING SIZE UP TO AROUND
            12 INCHES DIAMETER. A MODEL HOME UNDER
            CONSTRUCTION HAD THE SIDES BLOWN OFF THE
            ROOF.

&&
Special weather statement, Jul 22, 12:56 AM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1256 AM EDT Mon Jul 22 2019

VAZ007-009-010-220530-
Tazewell-Bland-Smyth-
1256 AM EDT Mon Jul 22 2019

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SMYTH...TAZEWELL...
AND BLAND COUNTIES...

Until 130 AM EDT.

At 1253 AM EDT, a strong thunderstorm was located near Nebo, moving
northeast at 20 mph.

Winds in excess of 40 mph and very heavy rainfall are possible with
this storm.

Locations impacted include...
Ceres...
Burkes Garden...
Nebo...
and Gratton.

LAT...LON 3718 8138 3705 8119 3704 8120 3705 8122
      3704 8124 3702 8129 3697 8135 3697 8137
      3696 8138 3694 8137 3691 8143 3698 8155
TIME...MOT...LOC 0453Z 230DEG 19KT 3697 8140

MBS
Special weather statement, Jul 22, 1:19 AM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
119 AM EDT Mon Jul 22 2019

VAZ010-220545-
Bland-
119 AM EDT Mon Jul 22 2019

...A STRONG THUNDERSTORM WILL AFFECT BLAND COUNTY...

Until 145 AM EDT.

At 117 AM EDT, a strong thunderstorm was located over Suiter, moving
northeast at 25 mph.

Winds in excess of 40 mph and very heavy rainfall are possible with
this storm.

Locations impacted include...
Bland...
Bluefield...
Bastian...
Rocky Gap...
and Mechanicsburg.

LAT...LON 3708 8128 3711 8126 3713 8127 3715 8133
      3717 8126 3722 8128 3722 8125 3727 8116
      3728 8110 3730 8099 3729 8099 3727 8101
      3718 8090 3719 8087 3702 8116 3705 8122
      3701 8130 3706 8135
TIME...MOT...LOC 0517Z 226DEG 24KT 3709 8126

MBS
Special weather statement, Jul 22, 2:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
221 AM EDT Mon Jul 22 2019

NCZ001-018-VAZ009-015-220715-
Ashe-Watauga-Grayson-Smyth-
221 AM EDT Mon Jul 22 2019

...THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT PORTIONS OF SMYTH
AND GRAYSON COUNTIES OF VIRGINIA AND ASHE AND WATAUGA COUNTIES OF
NORTH CAROLINA....

Until 315 AM EDT.

At 217 AM EDT, thunderstorms extended from near Chilhowie to near
Trout. Movement was east at 15 mph.

Winds in excess of 40 mph along with very heavy rainfall and
possibly some localized flooding are possible with these storms.

Locations impacted include...
Marion...
Chilhowie...
Jefferson...
West Jefferson...
and Lansing.

Do not drive your vehicle through flooded roadways.

LAT...LON 3630 8191 3635 8184 3636 8180 3634 8171
      3641 8174 3647 8170 3653 8171 3659 8168
      3663 8160 3683 8174 3696 8141 3657 8128
      3657 8132 3655 8135 3637 8125 3637 8136
      3629 8137 3625 8190
TIME...MOT...LOC 0617Z 259DEG 14KT 3672 8181 3637 8168

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 12:56 AM EDTSpecial Weather StatementRNKTazewell34 min
Jul 22, 1:19 AM EDTSpecial Weather StatementRNKBland26 min
Jul 22, 3:15 AM EDTSpecial Weather StatementRNKGrayson, Wythe60 min
Jul 22, 3:41 AM EDTFlash Flood WatchRNKAlleghany, Bath, Bland, Botetourt, Carroll, Craig and 17 more32 hr
Jul 22, 4:09 AM EDTSpecial Weather StatementRNKBland, Tazewell, City of Radford51 min
Jul 22, 4:56 AM EDTSpecial Weather StatementRNKTazewell34 min
Jul 22, 7:20 AM EDTSpecial Weather StatementRNKSmyth25 min
Jul 22, 2:52 PM EDTSpecial Weather StatementRNKPatrick53 min
Jul 22, 2:58 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick62 min
Jul 22, 3:10 PM EDTSpecial Weather StatementRNKCarroll, Craig, Floyd, Montgomery, Pulaski, Roanoke and 2 more65 min
Jul 22, 3:28 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Montgomery, Pulaski, City of Galax62 min
Jul 22, 3:49 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Montgomery, Roanoke, City of Roanoke, City of Salem56 min
Jul 22, 3:55 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania65 min
Jul 22, 4:05 PM EDTSevere Thunderstorm WarningRNKPatrick55 min
Jul 22, 4:30 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin49 min
Jul 22, 5:08 PM EDTSpecial Weather StatementRNKAppomattox, Campbell, City of Lynchburg52 min
Jul 22, 5:22 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, Campbell, City of Lynchburg3 hr
Jul 22, 5:36 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville54 min
Jul 22, 5:39 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham66 min
Jul 22, 6:21 PM EDTAreal Flood AdvisoryRNKGrayson, Smyth3 hr
Jul 22, 7:53 PM EDTSpecial Weather StatementRNKCharlotte67 min
Jul 22, 4:18 PM EDTSpecial Weather StatementRNKSurry, Wilkes57 min
Jul 22, 5:34 PM EDTSpecial Weather StatementRNKStokes56 min
Jul 22, 5:46 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes59 min
Jul 22, 7:18 PM EDTSpecial Weather StatementRNKStokes57 min
Jul 22, 7:56 PM EDTSpecial Weather StatementRNKCaswell, Rockingham64 min

Nearby

Special Weather Statements in Virginia, 2019Special Weather Statements in North Carolina, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.